zbMATH — the first resource for mathematics

Recognizing constant curvature discrete groups in dimension 3. (English) Zbl 0910.20024
The goal of the paper is to characterize those groups \(G\) which can act properly discontinuously, isometrically and cocompactly on hyperbolic 3-space \(\mathbb{H}^3\) (that is as cocompact Kleinian groups), in terms of the combinatorics of the action of \(G\) on its space at infinity. The Cayley graph \(\Gamma\) of such a group \(G\) has negative curvature (the group is word hyperbolic in the sense of Gromov), and the space at infinity \(\partial\Gamma\) of the Cayley graph is the 2-sphere \(S^2\). The main result of the paper states that these two conditions, together with a third more technical but crucial condition that certain disks cover \(\partial\Gamma=S^2\) in a combinatorially nice way, are necessary and sufficient for the existence of an action of \(G\) as a cocompact Kleinian group. One of the ingredients of the proof, apart from the theory of word hyperbolic groups, is the Sullivan-Tukia theorem that a group \(G\) acts geometrically on \(\mathbb{H}^3\) if and only if \(G\) acts discretely and uniformly quasiconformally on the 2-sphere. One of the principal difficulties comes from the problem how to distinguish a group acting on a space of constant negative curvature from one acting on a space of variable negative curvature (in higher dimensions these classes of groups are different, in dimension three Thurston’s geometrization conjecture would imply that they coincide, as they do in dimension two).

20F65 Geometric group theory
30F40 Kleinian groups (aspects of compact Riemann surfaces and uniformization)
57M07 Topological methods in group theory
53C23 Global geometric and topological methods (à la Gromov); differential geometric analysis on metric spaces
Full Text: DOI
[1] É. Ghys, A. Haefliger, and A. Verjovsky , Group theory from a geometrical viewpoint, World Scientific Publishing Co., Inc., River Edge, NJ, 1991. · Zbl 0809.00017
[2] Ballmann, W.; Ghys, E.; Haefliger, A.; de la Harpe, P.; Salem, E.; Strebel, R.; and Troyanov, M., Sur les groupes hyperboliques d’après Mikhael Gromov, available from the authors (The “little green book.”), 1989.
[3] A. F. Beardon, The geometry of discrete groups, Discrete groups and automorphic functions (Proc. Conf., Cambridge, 1975), Academic Press, London, 1977, pp. 47 – 72.
[4] Bowditch, B. H., Notes on Gromov’s hyperbolicity criterion, Group theory from a geometric viewpoint, World Scientific, Singapore (to appear). · Zbl 0843.20031
[5] James W. Cannon, The combinatorial structure of cocompact discrete hyperbolic groups, Geom. Dedicata 16 (1984), no. 2, 123 – 148. · Zbl 0606.57003 · doi:10.1007/BF00146825 · doi.org
[6] Tim Bedford, Michael Keane, and Caroline Series , Ergodic theory, symbolic dynamics, and hyperbolic spaces, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 1991. Papers from the Workshop on Hyperbolic Geometry and Ergodic Theory held in Trieste, April 17 – 28, 1989. · Zbl 0743.00040
[7] James W. Cannon, The combinatorial Riemann mapping theorem, Acta Math. 173 (1994), no. 2, 155 – 234. · Zbl 0832.30012 · doi:10.1007/BF02398434 · doi.org
[8] J. W. Cannon and Daryl Cooper, A characterization of cocompact hyperbolic and finite-volume hyperbolic groups in dimension three, Trans. Amer. Math. Soc. 330 (1992), no. 1, 419 – 431. · Zbl 0761.57008
[9] J. W. Cannon, W. J. Floyd, and W. R. Parry, Squaring rectangles: the finite Riemann mapping theorem, The mathematical legacy of Wilhelm Magnus: groups, geometry and special functions (Brooklyn, NY, 1992) Contemp. Math., vol. 169, Amer. Math. Soc., Providence, RI, 1994, pp. 133 – 212. · Zbl 0818.20043 · doi:10.1090/conm/169/01656 · doi.org
[10] M. Coornaert, T. Delzant, and A. Papadopoulos, Géométrie et théorie des groupes, Lecture Notes in Mathematics, vol. 1441, Springer-Verlag, Berlin, 1990 (French). Les groupes hyperboliques de Gromov. [Gromov hyperbolic groups]; With an English summary. · Zbl 0727.20018
[11] David B. A. Epstein, James W. Cannon, Derek F. Holt, Silvio V. F. Levy, Michael S. Paterson, and William P. Thurston, Word processing in groups, Jones and Bartlett Publishers, Boston, MA, 1992. · Zbl 0764.20017
[12] William J. Floyd, Group completions and limit sets of Kleinian groups, Invent. Math. 57 (1980), no. 3, 205 – 218. · Zbl 0428.20022 · doi:10.1007/BF01418926 · doi.org
[13] Harry Furstenberg, A Poisson formula for semi-simple Lie groups, Ann. of Math. (2) 77 (1963), 335 – 386. · Zbl 0192.12704 · doi:10.2307/1970220 · doi.org
[14] Harry Furstenberg, Boundaries of Lie groups and discrete subgroups, Actes du Congrès International des Mathématiciens (Nice, 1970) Gauthier-Villars, Paris, 1971, pp. 301 – 306. · Zbl 0244.22010
[15] M. Gromov, Hyperbolic groups, Essays in group theory, Math. Sci. Res. Inst. Publ., vol. 8, Springer, New York, 1987, pp. 75 – 263. · Zbl 0634.20015 · doi:10.1007/978-1-4613-9586-7_3 · doi.org
[16] M. Gromov and W. Thurston, Pinching constants for hyperbolic manifolds, Invent. Math. 89 (1987), no. 1, 1 – 12. · Zbl 0646.53037 · doi:10.1007/BF01404671 · doi.org
[17] Tapani Kuusalo, Verallgemeinerter Riemannscher Abbidungssatz und quasikonforme Mannigfaltigkeiten, Ann. Acad. Sci. Fenn. Ser. A I No. 409 (1967), 24 (German). · Zbl 0183.34801
[18] Joseph Lehner, Discontinuous groups and automorphic functions, Mathematical Surveys, No. VIII, American Mathematical Society, Providence, R.I., 1964. · Zbl 0178.42902
[19] O. Lehto and K. I. Virtanen, Quasiconformal mappings in the plane, 2nd ed., Springer-Verlag, New York-Heidelberg, 1973. Translated from the German by K. W. Lucas; Die Grundlehren der mathematischen Wissenschaften, Band 126. · Zbl 0267.30016
[20] Gaven J. Martin, Discrete quasiconformal groups that are not the quasiconformal conjugates of Möbius groups, Ann. Acad. Sci. Fenn. Ser. A I Math. 11 (1986), no. 2, 179 – 202. · Zbl 0635.30021 · doi:10.5186/aasfm.1986.1113 · doi.org
[21] Bernard Maskit, Kleinian groups, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 287, Springer-Verlag, Berlin, 1988. · Zbl 0627.30039
[22] G. D. Mostow, Strong rigidity of locally symmetric spaces, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1973. Annals of Mathematics Studies, No. 78. · Zbl 0265.53039
[23] G. D. Mostow and Yum Tong Siu, A compact Kähler surface of negative curvature not covered by the ball, Ann. of Math. (2) 112 (1980), no. 2, 321 – 360. · Zbl 0453.53047 · doi:10.2307/1971149 · doi.org
[24] Reto A. Rüedy, Deformations of embedded Rieman surfaces, Advances in the Theory of Riemann Surfaces (Proc. Conf., Stony Brook, N. Y., 1969) Ann. of Math. Studies, No. 66. Princeton Univ. Press, Princeton, N.J., 1971, pp. 385 – 392. · Zbl 0224.30040
[25] Siegel, C. L., Topics in Complex Function Theory, vol. II, Wiley-Interscience, New York-London-Sydney-Toronto, 1971. · Zbl 0211.10501
[26] Dennis Sullivan, On the ergodic theory at infinity of an arbitrary discrete group of hyperbolic motions, Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference (State Univ. New York, Stony Brook, N.Y., 1978) Ann. of Math. Stud., vol. 97, Princeton Univ. Press, Princeton, N.J., 1981, pp. 465 – 496.
[27] Swenson, Eric Lewis, Negatively curved groups and related topics, Ph.D. Dissertation, Brigham Young Univ, 1993.
[28] William P. Thurston, Three-dimensional manifolds, Kleinian groups and hyperbolic geometry, Bull. Amer. Math. Soc. (N.S.) 6 (1982), no. 3, 357 – 381. · Zbl 0496.57005
[29] Pekka Tukia, A quasiconformal group not isomorphic to a Möbius group, Ann. Acad. Sci. Fenn. Ser. A I Math. 6 (1981), no. 1, 149 – 160. · Zbl 0443.30026 · doi:10.5186/aasfm.1981.0625 · doi.org
[30] Pekka Tukia, On quasiconformal groups, J. Analyse Math. 46 (1986), 318 – 346. · Zbl 0603.30026 · doi:10.1007/BF02796595 · doi.org
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.